Alert archive / Oklahoma / Flash Flood Warnings in 1997
Flash Flood Warning 68, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Sep 23, 1997, 2:28 AM CDT for Kiowa County, Tillman County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 23, 1997, 2:28 AM CDT (07:28 UTC)
- Expired
- Sep 23, 1997, 4:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Kiowa County, OK, Tillman County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 230736
FFWOKC
OKC075-141-230930-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
228 AM CDT TUE SEP 23 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS EXTENDED THE FLASH
FLOOD WARNING UNTIL 430 AM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES
IN SOUTHWESTERN OKLAHOMA
SOUTHWEST KIOWA AND NORTHWESTERN TILLMAN
INCLUDING THE FOLLOWING LOCATIONS
MANITOU...MOUNTAIN PARK...SNYDER...TIPTON AND TOM STEED
LAKE
HIGH WATER IS STILL A PROBLEM IN TIPTON. LOCAL POLICE INDICATE THAT
EVACUATIONS IN SOME RESIDENTIAL AREAS ARE OCCURING DUE TO THE FLOODING.
ALTHOUGH THE HEAVY RAIN IS OVER FOR THE NIGHT, LIGHTER SHOWERS WILL
OCCUR AND WATER WILL BE SLOW TO SUBSIDE. MANY ROADS WILL LIKELY BE
COVERED BY WATER UNTIL SUNRISE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE THE DANGERS OF FLASH FLOODS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.
LAT...LON 3455 9892 3442 9902 3441 9912 3452 9916
3478 9900 3470 9890
WRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 9:06 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Sep 22, 9:06 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 905 PM CDT MON SEP 22 1997 LRG AREA RAIN WITH A FEW EMBDD TSTMS OVR NRN AND WRN OK WL CONT TO ADVANCE ACRS THE RMNDR OF THE FA OVRNGT. DECENT H8 INFLOW OF MOISTURE... MDT STRG S/W MOVG EWD OUT OF NM... AND GUD UPR LVL DIFLUENCE ALL WORKING TO SUPPORT WDPSRD SHWRS AND ISOLD TSTMS. RNFL HAS BEEN HVY IN PTNS OF NWRN OK WITH 4 TO 6 INCHES OCCURRING IN PARTS OF ROGER MILLS AND DEWEY COUNTIES RESULTING IN SCTD STREET FLOODING. STLT CLOUD TOPS AND 88-D INDCT PCPN INTENSITIES CURRENTLY DECRSG SMWHT ALTHO WDSPRD 1-2 INCH AMTS PSBL AS SYS TRACKS EAST OVRNGT. ISOLD 4 INCH AMTS ALSO PSBL IN NRN OK IN VCNTY AND NWD OF WK SFC TROF IN THE AREA. SLGTLY DRIER AIR EVIDENT ACRS ERN NM INTO TX PNHDL BEGINNING TO SLOWLY WORK INTO WRN OK... WHICH WL CONT DCRS PCPN THAT AREA NXT SVRL HRS... AND REDUCE RISK OF ADDNL HVY RNFL. ELSWHR... WK CDFNT NWRN KS INTO SERN CO XPCTD TO BRING A WND SHFT TO FAR NWRN OK LATE TNGT. TEMPS GENLY CLOSE ALTHO WL BUMP THEM UP SLGTLY IN A FEW AREAS. 32 .OKC... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 11:40 PM CDT | Flash Flood Warning | OUN | Kiowa, Tillman | 3 hr |
| Sep 23, 2:18 AM CDT | Flash Flood Warning | OUN | Alfalfa, Major | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.